Taking heartburn pills DOES DOUBLE your risk of developing an allergy

Millions of people prescribed stomach acid pills are twice as likely to develop an allergy, a study has shown.

Advertisements

Researchers studied the health records of more than 8 million people and discovered that patients with drugs such as PPIs often went back to their doctors to get anti-allergy drugs.

Older patients were more likely to return to their doctor for an anti-allergy prescription than younger patients.

Suppressing stomach acid in the stomach can cause allergic symptoms by reducing the body's defenses or causing inflammation, scientists said.

Millions of people prescribed stomach acid pills are twice as likely to develop an allergy, a study has shown

Millions of people prescribed stomach acid pills are twice as likely to develop an allergy, a study has shown

Antacids are medicines that counteract the acid in your stomach to relieve indigestion, heartburn, gastritis or stomach ulcers.

Advertisements

PPI's (proton pump inhibitors) work by suppressing the release of acid from cells, the so-called proton pumps, in the stomach lining.

They can be purchased without a prescription, but the team at the Medical University of Vienna only looked at prescribed PPIs.

They analyzed 8.2 million people in Austria, which is 97 percent of the total population.

Databases of health insurers provided 39,180,151 years of follow-up to prescribing an anti-allergic drug.

During 8,133,846 years of follow-up after prescription of an acid inhibitor, 416,615 first prescriptions of an anti-allergic drug were registered.

In contrast, 31,046,305 years of follow-up in those who had no prescription for an acid inhibitor during the observation period was associated with only 810,990 anti-allergic drugs.

The findings, published in Nature Communications, showed that people who used an acid-inhibiting drug had a 1.96 higher chance of receiving an anti-allergic drug.

Advertisements

Women had considerably higher percentages than men, 2.10 compared to 1.70.

Despite the more prescriptions for anti-allergic medication given to younger patients, the link between acid-inhibiting and anti-allergic medication tended to age.

Young people under 20 had a 1.47 chance of being prescribed anti-allergic drugs after acid inhibitors, which reached 5.20 for people over 60 years of age.

The odds remained high at 2.09, even when the researchers took into account people admitted to the hospital with severe gastritis problems.

The authors, led by Galateja Jordakieva, said: & # 39; Essentially, the higher risk of prescribing an anti-allergic drug is present for all groups of acid inhibitors. & # 39;

Advertisements

Dr. Jordakieva and colleagues found only six daily doses per year sufficient to increase the risk of an allergy.

The authors wrote: & # 39; This finding implies that the underlying effect is unleashed early after the first acid-inhibiting drug use. & # 39;

The researchers said that because the findings were observed with different types of antacids, this is probably due to a change in the pH of the stomach than to the individual drugs.

Prof Saad Shakir, Director of Drug Safety Research Unit (DSRU), said: & # 39; The acid produced by the stomach for digestion provides a defense barrier for the body against a series of ingested exogenous substances.

& # 39; Medications that suppress acid production through the stomach are used very often for obvious or unclear reasons.

Advertisements

& # 39; They weaken this defense mechanism so that many substances can go beyond the stomach. Some of these can cause infections and possibly allergies. & # 39;

Anti-acids have previously been linked to an increased immune system response, for example the secretion of antibody IgE.

People with severe allergic reactions tend to have too much IgE, which means that their body reacts too strongly, causing allergic symptoms to manifest.

Studies of the last decades also indicate that anti-ulcer drugs can directly promote allergic symptoms, the authors wrote.

PPI & # 39; s have been found to alter the gut and oral microbiome, which play a role in balancing the activity of cells that can lead to allergies.

Advertisements

Experts say that the relationship between gastric acid inhibitors and allergies may be due to other drugs that have been prescribed at the same time and have not been examined by the researchers.

Stephen Evans, professor of pharmacoepidemiology, London School of Hygiene & Tropical Medicine, said: “The design of this study means that it cannot prove that PPIs cause allergies themselves. There are many possible explanations for the observed association

& # 39; The authors note that PPI & # 39; s are often prescribed simultaneously with aspirin or similar medicines called non-steroidal anti-inflammatory drugs (NSAID & # 39; s). Aspirin and NSAIDs are among the drugs that are known to increase the risk of an allergic reaction. & # 39;

Professor Sir Munir Pirmohamed, NHS Chairman of Pharmacogenetics and Director of the MRC Center for Drug Safety Science and Wolfson Center for Personalized Medicine, said: “Despite the limitations, there is an important message here.

& # 39; Commonly used medications such as anticancer medications can have unforeseen side effects and these medications should only be used if there is a clinical need, and for the shortest possible duration, and in the lowest possible dose needed to control the symptoms.

& # 39; Many prescription drugs are known to never be stopped, although the patient's symptoms may have improved or the disease has healed. & # 39;

WHAT ARE PPI's (PROTON POMPINHIBITORS)?

Proton pump inhibitors (PPIs) reduce the production of acid by blocking the enzyme in the stomach wall that produces acid.

Acid is needed for the formation of most ulcers in the esophagus, stomach and duodenum, and the reduction of acid with PPIs prevents ulcers and heals any ulcers in the esophagus, stomach and duodenum.

Proton pump inhibitors are used for the prevention and treatment of acid-related conditions such as:

  • Esophagus duodenum and stomach ulcers
  • NSAID-associated ulcer
  • to swear
  • Gastroesophageal reflux disease (GERD)
  • Zollinger-Ellison syndrome

There are not too many differences between PPIs, although the effect of some PPIs may take longer; therefore they can be taken less often.

Advertisements

The most common side effects of proton pump inhibitors are:

  • Headache
  • Diarrhea
  • Constipation
  • Stomach ache
  • Fever
  • vomit
  • Nausea
  • Rash

Nevertheless, proton pump inhibitors are generally well tolerated.

Source: MedicineNet

. (TagsToTranslate) Dailymail (t) health

- Advertisement -